Home Forums General Discussion Sulfasalazine

This topic contains 5 replies, has 4 voices, and was last updated by  PhilC 7 months, 2 weeks ago.

Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • #461477
    jasregadoo
    Moderator

    I started Sulfasalazine for my Inflammatory Arthritis in December of 2014, and added Minocycline in maybe February of 2015. This combination has done well, and I have felt pretty good. I also take a small dosage of thyroid medication, probiotics, MSM, Palmitoylethonolamide, folic acid, and milk thistle. I see a conventional rheumatologist, but she is open to prescribing Minocycline as a DMARD. Because I have been doing so well, she suggested that I might want to cut back, perhaps discontinue my medications. I have read too many times of patients relapsing if they discontinue Minocycline, so I did not cut that back. But I have weaned off of the Sulfasalazine. Unfortunately, I have noticed an increase in inflammation and pain. Mostly in my feet, sometimes my ankles, sometimes my knees, and my hands. I have an appt with her on Tuesday, and so I had blood work done last week. Most of my numbers looked good, but my CRP went from 2.6 in November to 7.2 this week. I suspect that is indicative of the pain I am experiencing. So I guess I am going to go back to taking the Sulfasalazine again. To be honest, even when I was supposed to be taking 1500mg 2x a day, I would almost always forget the evening dose, so I was only taking it 1x a day. We’ll see what she says. I don’t know whether I have any questions, but am wondering if anyone else here has had good results from Sulfasalazine, and also wanted to just share my own experience.

    #461478
    Maz
    Keymaster

    Hi Jasregadoo, I think Lynnie once used sulphasalazine and may be able to share her experience of coming off it when she sees this.

    One thought – sulfasalazine is believed to have 3 actions, acting as an immunosuppressive, an antibacterial, and is anti-inflammatory. So, is it possible that you are experiencing medication rebound? When folks are tapering off other immune-suppressant medications, there is inevitably drug rebound that settles after a while. Methotrexate, for example, can lead to rebound about a month later, if stopped suddenly. Once the immune system begins to wake up again and if on AP, it may also precipitate some herxing, as the bugs are being more easily recognized. Tetras don’t actually kill bugs (except in much higher doses) and work as bacteriostatics, able to penetrate bugs to interfere in protein synthesis and their growth and reproductive cycles. It’s the immune system that finishes the job of clearing away the disabled bugs. So, it would make sense, therefore, that once the immune system can “see” the bugs again that some die-off could theoretically occur.

    Are you on 100mg twice daily mino, jasregadoo?

    Severe, swift onset RA as a result of Lyme disease
    Current Meds: Biaxin (500mg BID), Tetracycline (500mg BID), Tirosint (88mcg), Liothyronine (10 mcg), Compounded Liposomal Artemisinin, LDN (3mg), Topical Progesterone,
    Current Supps: Curcumin, Bovine Colostrum, ALA. NAC, Milk Thistle, Super Liquid Folate/B12/B-Complex, Probiotics, Vit D3
    Supportive Measures: IV Myer's Cocktails, IV Glutathione, FIR Sauna, Gluten-free diet, Gym.

    #461481
    jasregadoo
    Moderator

    Interesting…so perhaps I do not need to go back on the Sulfasalazine, but instead could wait it out a bit? Interesting.

    Yes, I am taking 100mg of Minocycline, 2x daily.

    #461484
    lynnie_sydney
    Participant

    Hi jasregadoo

    Yes I was on sulfasalazine back in around 1991, way before I had heard of AP and back in the time when I was consulting a rheumatologist for a condition that was not really known (Palindromic Rheumatism). Palindromic symptoms are quite different to classic RA presentation and were/are not well understood (or sometimes even heard of) by rheumatologists. Because of this, it is very hard to compare my situation with using and tapering with yours but, if you are interested, I do describe my symptoms, experience with the drug and my tapering off it in my story here.

    I am inclined to agree with Maz that you are likely to be experiencing a drug rebound effect and that it may well be worth waiting for things to settle down before making any new decisions, perhaps with some short-term pain relief if you need it. If you do this, your rheumy may be resistant, so you may have to stand firm. If it were me (with lots of hindsight and now 40 years worth of experience!) I would also not agree with coming off all medication because I was “doing well”. I think you were wise to not do that. The only time I’d even consider coming off all medication is when every single marker is back in normal range.

    One other thought: if you do continue only on minocycline, you may have to spend time determining which generic suits you. Seems to differ with different people. That may not have been so important a consideration while you were on 2 medications, it may be more so now.

    Be well! Lynnie

    Palindromic RA 30 yrs (Chronic Lyme?)
    Mino 2003-2008 100mg MWF - can no longer tolerate any tetracyclines
    abx from Sep 2018 MWF - a.m. Augmentin Duo 440mg + 150mg Biaxsig (roxithromycin). p.m. Cefaclor (375mg) + Klacid 125mg. Annual Clindy IV's
    Diet: no gluten, dairy, sulphites, low salicylates
    Supps: 600mg N-AC BID, 1000mg Vit C, CoQ10, P5P 40mg, zinc picolinate 60mg, B3 1000mcg, EPO 1000mg, Lithium orotate 20mg, Magnesium Oil equiv 400mg. Topical bio-identical estradiol, DHEA +

    #461487
    jasregadoo
    Moderator

    Thank you Lynnie, my rheumatologist is pretty open to me doing what I want, and of course there is always the option of telling her I will take the Sulfasalazine and then not simply not taking it. Your note about the Minocycline is interesting. I have tried several generics, and at this point the one that has worked best for me is Torrent tablets. I was on Aurobindo for a bit, and did not feel good on that one.

    #461493
    PhilC
    Participant

    Hi,

    Consider replacing sulfasalazine with clarithromycin, another antibiotic with anti-inflammatory properties that has been used to treat RA.

    Phil

    "Unthinking respect for authority is the greatest enemy of truth."
    - Albert Einstein

Viewing 6 posts - 1 through 6 (of 6 total)

You must be logged in to reply to this topic.